Are Diet & Exercise Enough
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Are Diet and Exercise Enough


I recently quit all my meds.Depakote,Trazadone,effexor,and alaprazom.I almost died.I was so sick.Now I feel physicly better but I am feeling deppresed and out of control.Is this just the traces of med. leaving my body?Do I have a chance in hell beating this naturally with exersize and diet?The meds make me so ill...I can't take it.

Dear Ms. R' -- 
Ouch, that must have been rough.  Stopping alprazolam alone, from a dose any greater than about 1mg daily, can cause "withdrawal" that can be really hard to handle: anxiety, agitation, difficulty sleeping, for example.  Stopping an antidepressant quickly (like in less than a month, and often I'll take four months to stop) is a destabilizing thing in many people, and can "cause" symptoms to be more severe.  The same is probably true for stopping a "mood stabilizer" like Depakote; I would certainly do that slowly if headed that way.  

So you might consider, next time, talking with your doctor about your problems with the medications.  Even if you were to tell him/her you were determined to stop the medications and just want to know how to go about it best; and hopefully you could also emphasize that you want her/his support after you've completed the project, including looking at alternatives -- maybe you have a doc' who could hear this and not send some tremendously rejecting message?  

In any case it is possible that some of the bad stuff you were feeling was coming from the antidepressants in there (Effexor, and maybe the Trazodone although I'd be less sure about that part).  So it's possible, though I wouldn't turn around and try to test this because there are alternatives nowadays, that the Depakote wasn't necessarily the problem itself and that it could still  be a useful part of your medication mix someday.  

If you do indeed have bipolar disorder, then you may need to use caution if someone wants to give you an antidepressant.  They can clearly make things worse, and thus require more medications to control mood instability, and the more medications can then become a problem in themselves (e.g. adding alprazolam and Trazodone to Depakote).  

So now that you're back to square one, especially if you used to have "rapid cycling", you should ask your doctor about trying mood stabilizers alone, starting with one alone and making sure it's not causing anything to be worse; then cautiously adding another making sure as it goes up that it's not making things worse either (this can be tricky to figure out when your mood is cycling! -- is it the med', or you?  Patience and repeating steps if necessary can help here). 

Here's the list of "mood stabilizers" people are using these days.  Make sure your doc' has checked your thyroid, too; or ruled out Polycystic Ovarian Syndrome if you have had a phase of tremendous weight gain for no clear reason.  Finally, yes, exercise in particular can be very helpful (but may not be enough alone). 

Dr. Phelps


Published October, 2001

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?